Medication-monitoring lawsuit: case study and lessons learned; another real-life case in nursing home litigation. (Feature Article).
An 82-year-old woman was admitted to a hospital with left-sided weakness as a result of a cerebral vascular accident (CVA) or stroke. Within the prior week, she had been treated and released at the same hospital emergency room twice for uncontrolled nosebleeds. The woman remained at the hospital for stabilization of the CVA and was discharged six days later to a rehab hospital for aggressive physical and occupational therapies. She was unable to physically tolerate the aggressive therapies at the rehab hospital so, after 10 days, she was discharged to a nursing home for less aggressive therapies.
Within a month of her arrival at the nursing home, she fell from a commode and sustained a bloody nose, facial fractures, and a subdural hematoma. She was immediately sent to the hospital and treated for 11 days before returning to the nursing home in a much-deteriorated state. Within two months, she died at the nursing home from complications related to her injuries.
A year later, the woman's family filed a lawsuit against the nursing home for negligence in supervision of medication administration and monitoring the claimant for adverse consequences of medications.
When the resident was a patient in the first hospital, a neurologist wrote, "She is not a candidate for anticoagulation therapy due to her recent history of severely uncontrolled nosebleeds." However, when she was admitted to the rehab hospital, her medication orders included an anticoagulant medication, heparin 5000 units, administered subcutaneously, twice a day. She remained on the subcutaneous heparin and was discharged to the nursing home with the same order. No labs had been taken at either hospital regarding the therapeutic level of this medication.
When the patient arrived at the nursing home, she was alert and able to make her own decisions, requiring assistance for all transfers. She did not have a previous history of falling, but the facility determined that she was at risk because of her left-sided weakness, and kept a call-light within her reach at all times. Upon the initial skin examination, the nurse noted areas of mild bruising across her abdomen and arms, a common adverse effect of anticoagulant therapy. The use of heparin was mentioned on the resident's care plan, but there were no specific mentions of follow-up plans.
The following dates are significant in tracking and understanding the series of physician orders that eventually contributed to the resident's decline: Two weeks after the woman had arrived at the nursing home, a nurse noted that she had not undergone any lab work to monitor the effects of her heparin therapy; the nurse requested and received International Normalized Ratio (INR) lab orders from her physician. The following day, July 11, the woman's physician received the lab results and ordered another anticoagulant medication, Coumadin 5 mg, to be given orally once, and ordered a recheck of the INR levels the following day. This was done and the physician ordered the Coumadin to be continued with the heparin until a therapeutic blood level range was achieved.
By July 13, nursing noted that the resident's bruising began to escalate. The physician was notified of her INR level, which remained within normal range. The nurses did not administer any more Coumadin, but continued to give the subcutaneous heparin until they heard back from the physician, four days later. By then the INR effects from the Coumadin had diminished.
On July 17, the physician ordered 10 mg (i.e., doubled the dose) of Coumadin and asked the lab to draw another INR the next day. That night, the resident became concerned about the increased bruising on her abdomen from the heparin injections.
The anticoagulation effect of Coumadin persists beyond 24 hours, so the INR level that was phoned to the physician the next day, July 18, did not reflect the peak level from the 10 mg of Coumadin previously given. Despite this, the physician ordered 15 mg of Coumadin on July 18.
On July 19, the resident's INR level was climbing above the therapeutic range. Her physician lowered the Coumadin dosage to 2 mg daily, starting July 20, and discontinued the heparin.
The next day, the resident fell while leaning forward on her commode and sustained facial injuries and an uncontrolled nosebleed. A CNA was in the room with her but was unable to prevent the fall. When the resident arrived at the hospital, her INR level was nearly twice the normal range; the two large doses of Coumadin and her last heparin dose were still peaking in her system. A subdural hematoma developed that could not be surgically relieved immediately because her blood was so thin. As a result, the resident's health continued to deteriorate until her death, almost two months later. This case was settled out of court for a substantial amount.
Though the nurses followed the resident's physician orders, they overlooked several red flags along the way that might have brought about a less-devastating outcome. You may be able to protect your residents by heeding these red flags and taking the necessary precautions:
* Obtain and read all history and physical information about the resident before, or at least during, the admit process. Had the neurologist's statement from the first hospital been read, the nurses would have at least questioned the heparin orders. One nurse did finally catch the lack of lab values--two weeks later. (Note: Although these problems originated with the hospitals, only the nursing home was sued.)
* Develop anticoagulant therapy care plan interventions. The facility appropriately identified the lack of follow-up lab studies but did nothing to remedy it. Simple interventions, such as monitoring for and reporting signs of excess bleeding, would have heightened awareness by all nursing staff and possibly altered the physician's treatment plan, especially if he had known about the escalated bruising.
* Develop policies and procedures for bleeding precautions. The facility's nursing staff did not alter the resident's care, even though her labs, combined with her history of uncontrolled nosebleeds and escalated bruising, indicated that she was becoming a high risk. Sometimes, with critical INR levels, bed rest with a bedpan is the safest option until the resident is stabilized. Consult your medical director when developing bleeding precaution policies and procedures.
* Obtain physician responses to labs and drug regimens in a timely manner. The nurses allowed four days to go by during the most critical time of the resident's anticoagulant therapy conversion from subcutaneous heparin to oral Coumadin. This time lag, and subsequent diminished INR value, led the physician to order more medication for the resident than she needed. Even if the nurses have to phone the physician several times a day, critical responses such as this should not go unheeded for more than a day. The facility's medical director also can be used to hasten the response time or, possibly, write orders.
* Provide periodic training on anticoagulation therapy for nursing staff members. There was no evidence to indicate that the facility's nursing staff were aware of or questioned the increased doses of Coumadin, despite the fact that the resident's previous doses and heparin usage had not peaked. Since many elderly people require anticoagulant therapy, every nurse needs to be aware of the dosage, uses, contraindications, peak levels, precautions, and therapeutic lab values for anticoagulant drugs. When asked, most pharmacy consultants will provide this and similar training on other commonly used medications in the elderly.
By developing this knowledge and sensitivity in monitoring a difficult class of drugs, you should be able to protect your residents and facility from a fate similar to that reported here. A facility must plan to adequately monitor resident medication regimens and take appropriate action in keeping prescribing physicians informed. In geriatric facilities, this is especially necessary during anticoagulation therapy.
Linda Williams, RN, is a Long-term care risk manager for the GuideOne Center for Risk Management and its Senior Living Communities Division. The GuideOne Center for Risk Management is dedicated to helping churches, senior living communities and schools/colleges safeguard their communities by providing practical and timely training, and resources on safety, security and risk management issues. This article is published in partnership with Briggs Corporation. For further information, call 1-877-448-4331, ext. 5175, or visit the Web site at www. guideonecenter.com. To comment on this article, please send e-mail to firstname.lastname@example.org.
|Printer friendly Cite/link Email Feedback|
|Date:||Mar 1, 2003|
|Previous Article:||Residents teaching physicians. (Not-for-Profit Report).|
|Next Article:||Successfully implementing divergent specialized programs in a SNF. (Feature Article).|